re yellow eyes atazanavir /and facial wasting.

Question

Hi Doctor. I have been getting yellowing of the eyes (and skin to a degrree) with atazanavir. I switched to Darunavir 800mg a day and experienced facial wasting which I have had in the past and have been getting scupltra for . Should I go back to a lower dose Darunvir the 600mg dose that I have read is still effective or bump up the atazanavir from 300mg to 400mg and drop ritonavir - (again which I have read can be done as ritonavir used with atazanavir is especially prone to cause billirubun elevation/jaundice.) Also is Darunavir commonly a concern for drug induced diabetes 2?:It is listed as a potential side effect.Thanks for your help. Regards John

Answer

Dear John,

Darunavir should not have caused facial wasting. That would be highly unusual and such facila wasting typically takes a long time to develop. I wonder if your Sculptra was wearing off. I would not use 600mg once a day.

Atazanavir can be taken with out ritonavir if does is raised to 400mg BUT not if you are also taking tenofovir (Viread and also a component of Truvada). Tenofovir lowers atazanavir levels - an effect that has little significance when ritonavir is used with atazanavir. Abacavir/3TC is most often used instead of Truvada when unboosted atazanavir is called for.

It is true that atazanavir without ritonavir does result in less bilirubin.

So, I would think about staying on darunavir 800 mg plus ritonavir 100mg.

DW